Most Read

News

FDA Just Had To Warn TikTokers That Cooking Chicken Marinated In NyQuil Is Indeed Dangerous

FDA Just Had To Warn TikTokers That Cooking Chicken Marinated In NyQuil Is Indeed Dangerous
@dr_t.z._pod/TikTok

The Food and Drug Administration (FDA) was forced to tell Americans it is dangerous to cook chicken marinated in NyQuil—a cough syrup that is famously "the nighttime, sniffling, sneezing, coughing, aching, stuffy head, fever, so you can rest medicine."

The federal agency was compelled to make the recommendation after a viral social media challenge encouraged people to cook chicken in a mixture of acetaminophen, dextromethorphan and doxylamine—the basic ingredients of NyQuil and some similar cough and cold products sold over the counter.

The "NyQuil Chicken challenge" has gone viral since emerging on TikTok and the images are as nauseating as you'd expect.

@dr_t.z._pod/TikTok

@dr_t.z._pod/TikTok

The FDA issued the following warning:

"Boiling a medication can make it much more concentrated and change its properties in other ways. Even if you don’t eat the chicken, inhaling the medication’s vapors while cooking could cause high levels of the drugs to enter your body. It could also hurt your lungs."
"Put simply: Someone could take a dangerously high amount of the cough and cold medicine without even realizing it."

The FDA noted social media trends and peer pressure "can be a dangerous combination to your children and their friends, especially when involving misusing medicines" and criticized the social media challenge directly, calling it "silly and unappetizing."

The agency recommended parents keep over the counter and prescription drugs away from children and to lock them up to avoid the risk of a child accidentally overdosing.

It also suggested parents "sit down" with their children "and discuss the dangers of misusing drugs and how social media trends can lead to real, sometimes irreversible, damage."

News outlets quickly disseminated the agency's message.

youtu.be

People were appalled the FDA even had to issue the warning in the first place.


The FDA previously had to issue a similar warning after children and teenagers engaged in the "Benadryl Challenge," a TikTok challenge daring people to hallucinate by taking large doses of the over-the-counter antihistamine diphenhydramine.